You are here:

Birth Control/Period problems

Advertisement


Question
I am 30 years old and have two kids, 3.5 years old and 18 months old.  After my son was born, the younger one, my first period back was awful.  I was bleeding through heavy flow pads every 2 hours the first day then it slowed down but was still really heavy, and a period would last 8-9 days.  My OB said that was normal.  A few months later the flow slowed down but then headaches and cramps started.  I would get a headache the day before my period would start and it would last the entire week, ranging from nagging pain to down right migraines where I had to stay home from work.  The cramps are both abdominal and leg cramps.  At one point when my son was about 6 months old I had to take ibuprofen regularly the first 4 days of my period so that I could sit up straight.  I talked to my OB and she said to go back on birth control which I did and the cramps and heaviness stopped and periods became regular and 6 days long, but the headaches were not better.  At my annual with my OB she suggested skipping periods to see if the hormone changes were causing headaches and it seemed to help but during the first 3 packs my period started in the middle of a pack.  It wasn't full blown but I had red and brown discharge, heavy enough some days to warrant a pad, for 2 weeks before my period started, then I had a normal period with headaches cramps and all.  My OB said give it time.  I am now in my next set of 3 packs and the red and brown, almost like spotting, is starting up. I am 9 days from my period starting so this isn't as bad, except my OB wants me to be at 4 packs at a time and I can't even make it through 3.  I like not having a week long headache every month but 3 week long periods starting whenever they want is pretty rough too. Will I ever get to where the bleeding is only on placebos or should I be looking at other alternatives? I should mention that I have been getting migraines since I was 8 and I have been to a bunch of Drs and specialists with nothing other than "stress" until my OB suggested hormones.  Part of my concern is my OB's nurse made the comment " you're a little young for this" when my periods were haywire before starting back on birth control and in about 8 months my husband and I are going to try for number 3 so I will be stopping the pill and don't want to be all crazy again.  Thanks!

Answer
When women try to go 3 months or so without a period, they often get some breakthrough bleeding during that time.  The solution is usually to stop the pill for about 4 days, let the period come, then re-start, and take it until bleeding starts again.  With time, you will hopefully be able to go longer without bleeding.

In the future, you might want to consider the progesterone IUD Merina.  If often is a solution for heavy periods, although it may not help your headaches.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.